This elderly female patient was recently admitted to another institution due to 1) symptoms of a chest infection and 2) Collapse.
The patient was demented and was unable to provide any history of what happened. The brief history was provided by the care home.
The patient had recently developed a cough, sputum and fever and had been seen by a local community physician who had diagnosed a chest infection for which levofloxacin had been prescribed.
The patient had been getting better and the sputum had stopped although the patient had developed rhinorrhoea and general upper respiratory symptoms for which a further course of levofloxacin had been prescribed.
The patient had been eating her dinner when she suddenly collapsed at the table with her head falling forwards on to the table. Within a few minutes, the patient had regained consciousness. The patient could not remember anything of the event. There was no description of seizure activity. It was not clear whether the patient had bitten her tongue or developed urinary incontinence during the episode.
Further questions I would have liked to ask include: pre-syncopal dizziness, palpitations, chest pain, sudden onset of headache and visual aura before the collapse. Also, was the patient coughing prior to the syncope (cough syncope), any history of collapse / dizziness on turning of her head (hypersensitivity of baroreceptor response). Any cardiac history such as dysrhythmias, valvular disease, ischaemic heart disease?
Previous history included hypertension and dementia plus borderline diabetes.
Drugs included amlodipine, topical GTN patch, oral cough medication (opiate based I think), and levofloxacin.
The care home did not mention about angina but the patient was clearly taking medication that would be used for her heart!
No known drug allergies.
From the history alone it was convincing that this was a Cardiac Syncope possibly induced by drugs (combination of calcium blocker, nitrate, opiate derivative) plus there is the possibility of Torsade de Pointes from a Long QT interval induced by Levofloxacin especially on a back ground of probable ischaemic heart disease.
Vitals revealed a BP of 151/57 (large pulse pressure), pulse 70 regular, Resp Rate 20/min, Sats 97% on RA. Patient was afebrile.
Pulse examination revealed a Bounding and Collapsing pulse suggesting possible Aortic Regurgitation. JVP was not raised. There was an obvious Carotid Murmur originating from the heart and a Soft systolic mumur at the Aortic area.
Chest examination was normal with no crackles.
Leg examination revealed mild oedema probably as a result of the Amlodipine, which is a known side effect.
Chest Xray revealed calcification of the rib ends which is a normal sign of aging. There was some mild shadowing behind the heart which was consistent with consolidation with current or recently treated infection.
ECG revealed sinus rhythm but with first degree heart block and a corrected QT of 416ms. There were no acute changes.
Urine revealed 4+ bacteria and 2+ white cells.
Bloods showed a raised CRP and white cell count was normal. CK and CK-MB were normal. There was some mild chronic renal failure consistent with the patient's advanced age.
1) Syncope due to drop in cardiac output possibly from combination of hypotensive drugs and opiate-derivative (which causes venodilatation).
2) Possible Torsade de Pointes from Levofloxacin ( a rare but well described phenomenon)
3) Post-pneumonic changes on chest Xray
4) Current Urinary Tract Infection
It was suggested that the Levofloxacin be stopped and continue with the already started Ceftriaxone. The patient coming from a Care Home might have a multi-drug resistant bacterium and hence, urine culturing and sensitivity would be of prime importance here plus blood cultures. Levofloxacin is an excellent drug for treating UTI, but with the urine being positive suggests to me that the infection was not being effectively treated.
It was also suggested obtaining a cardiac echo to ascertain if there was underlying aortic regurgitation because if moderate-severe, it can be dangerous using nitrate drugs as these can cause sudden drops in cardiac output and collapse.
It would also be of advantage to obtain continuous cardiac monitoring or at the very least a 24 hour Holter monitoring to see if a dysrhythmia can be identified.
It was also suggested that if the above tests proved negative the Carotid Sinus Massage (CSM) could be performed to see if there was any underlying hypersensitivity of the carotids to cause sudden heart block and collapse.
This is done with the patient in a recumbent position wired up to a monitor. The patient must not have any carotid stenosis (otherwise stroke might occur!) and hence, it should be done on the side with no murmur. If a patient has bilateral murmurs, then a Carotid Doppler would need to establish if the carotids have any disease and hence, whether it would be safe to perform CSM. If safe to do so, the carotid on ONE SIDE of the neck is massaged with light pressure for 30 seconds to one minute to see if there is any cardiac slowing. If the patient feels unwell during the procedure such as dizziness, then the procedure should be terminated.
If the patient's heart rate slows, then it should be recorded and printed out if possible.
If this test is normal, then a Dix-Hall-Pike test can be performed which involves cardiac monitoring and manouvers angulating the patient. This can reveal underlying problems causing collapse.